Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 33, NWS Austin/San Antonio, TX

July 16, 2005Comal County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 16, 2005, 9:55 AM CDT for Comal County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2005, 9:55 AM CDT (14:55 UTC)
Expired
Jul 16, 2005, 12:45 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Comal County, TX

The radar

The Austin/San Antonio radar (KEWX), 23 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 161456
FFWEWX
TXC091-161745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
955 AM CDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  COMAL

* UNTIL 1245 PM CDT

* AT 955 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

SINCE EARLY THIS MORNING...RADAR ESTIMATES AND LOCAL RAINFALL 
REPORTS SUGGEST THAT UP TO 3 INCHES HAS FALLEN OVER SOUTHERN COMAL 
COUNTY EAST OF US HIGHWAY 281 NEAR THE CIBOLO CREEK. AREAS NEAR 
BULVERDE...EXTENDING EAST TO NEW BRAUNFELS COULD EXPERIENCE FLASH 
FLOODING OF LOW WATER CROSSINGS ALONG FM 1863 AND NEARBY SECONDARY 
ROADWAYS.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED AREAS. A LITTLE OVER A FOOT OF WATER CAN CARRY 
AWAY MOST CARS AND TRUCKS. TURN AROUND DONT DROWN.

LAT...LON 2975 9864 3003 9830 2985 9805 2978 9801
      2976 9801 2969 9809 2966 9819 2960 9831
      2960 9833

$$
1 follow-up statement
000 
WGUS74 KEWX 161747
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1245 PM CDT SAT JUL 16 2005

TXC091-161755-
COMAL TX-
1245 PM CDT SAT JUL 16 2005

...THE FLASH FLOOD WARNING FOR COMAL COUNTY EXPIRES AT 1245 PM CDT...

THE THREAT FOR ADDITIONAL THUNDERSTORM DEVELOPMENT AND FLASH 
FLOODING WILL CONTINUE THROUGH THE REST OF TODAY. AS DAYTIME HEATING 
CONTINUES...SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY THREATEN 
TO PRODUCE MORE HEAVY RAINS OVER COMAL COUNTY.

LAT...LON 2963 9834 2967 9838 2974 9835 2973 9838
      2976 9842 2973 9844 2977 9855 2975 9862
      3002 9830 2985 9805 2978 9801 2970 9808
      2962 9829

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:34 AM CDT, 21 minutes earlier.

Area forecast discussion, Jul 16, 9:34 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
934 AM CDT SAT JUL 16 2005

.UPDATED DISCUSSION...
ANALYSIS OF SATELLITE AND SURFACE DATA AND 12Z SOUNDING FROM DRT AND
CRP SUGGEST A CONTINUED WET PERIOD TODAY WITH MOST OF THE CONVECTIVE
ACTIVITY OVER THE EASTERN TWO-THIRDS OF THE FORECAST WARNING COUNTY
AREA. WILL LEAVE THE FLASH FLOOD WATCH INPLACE.

UPPER RIDGE IS PARKED OVER NEW MEXICO AND WEST TEXAS AS SEEN BY
SATELLITE. ALSO INDICATED IS A UPPER LOW OVER THE CWA WITH MODERATE
LOWER LEVEL INFLOW OFF THE GULF. THIS WILL KEEP THE CONVECTION
DEVELOPING THROUGH THE REMAINDER OF THE DAY AND INTO THE EVENING
HOURS. 12Z SOUNDINGS HAVE PWS AROUND 2 INCHES WHICH WILL SUPPORT
LOCALLY HEAVY RAINFALL.

06Z MAV SUGGEST UPPER LOW WILL SHIFT NORTHEAST BY SUNDAY MORNING.
THIS WILL GIVE THE REGION A CHANCE OF RAIN THROUGH THE NIGHT.
WILL ADJUST THE POPS FOR THE EVENING HOURS...KICKING THEN UP A
CATEGORY. OTHERWISE...NO CHANGES TO THE ONGOING FORECAST.

&&

.PREV UPDATED DISCUSSION...
HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FOR EASTERN AND CENTRAL
PORTIONS OF SOUTH CENTRAL TEXAS. THE WATCH WILL BE ALONG AND EAST
OF A DILLEY TO DHANIS TO MOUNTAIN HOME LINE. 12Z SOUNDING DATA
SUGGEST STORM MOTIONS WILL BE SLOW AT 10 MPH OR LESS WITH
TRAINING OF CELLS LIKELY.

.PREV DISCUSSION...
UPPER LOW CONTINUES ACROSS CENTRAL AND SOUTHERN TEXAS. AREA
NATIONAL WEATHER SERVICE RADARS SHOW CONVECTIVE CLUSTERS THAT WERE
CLOSER TO THE COAST AND OVER NORTH-CENTRAL TEXAS EARLY FRIDAY
MORNING WERE OVER THE SOUTHERN AND NORTHEASTERN PORTIONS OF SOUTH-
CENTRAL TEXAS EARLY THIS MORNING. DIFFLUENCE ALOFT, MODERATE
LOWER LEVEL INFLOW, AND INSTABILITY SHOULD KEEP CONVECTION GOING
THROUGH THE DAY WITH CHANCE POPS WEST TO LIKELY POPS ELSEWHERE.
PWS AROUND 2 INCHES SUGGEST LOCALLY HEAVY RAINFALL. FOR NOW, WILL
HOLD OFF ON FLASH FLOOD WATCH AND LET LATER SHIFTS CONTINUE TO
MONITOR. UPPER LOW TRANSITIONS TO AN INVERTED TROUGH AS IT DRIFTS
TO THE SOUTHWEST AS SUBTROPICAL RIDGE BUILDS IN FROM THE EAST
SUNDAY NIGHT. EXPECT A REPEAT OF ONGOING CONVECTION TONIGHT INTO
SUNDAY, ALTHOUGH WITH SLIGHTLY LESS COVERAGE AS SOME DRY AIR
BECOMES ENTRAINED INTO LOW. MONDAY INTO TUESDAY, UPPER TROUGH
FURTHER TRANSITIONS TO SHEAR AXIS RESULTING IN MAINLY SEABREEZE
CONVECTION WITH SLIGHT POPS ONLY IN THE EAST. BY EARLY WEDNESDAY,
HURRICANE EMILY MAKES LANDFALL JUST SOUTH OF BROWNSVILLE. ONLY
MECHANISM THAT WOULD HAVE ALLOWED HER TO COME FURTHER NORTH WOULD
HAVE BEEN A SHORT-WAVE TROUGH MOVING ACROSS THE CENTRAL AND
NORTHERN PLAINS WOULD ENHANCE THE WEAKNESS IN THE SUBTROPICAL
RIDGE. ALL MODELS SUGGEST THIS TROUGH WILL MOVE INTO THE GREAT
LAKES BY TUESDAY WITH LITTLE OR NO ADDITIONAL INFLUENCE. RAIN
CHANCES INCREASE WEDNESDAY INTO THURSDAY AS RAIN BANDS MOVE ACROSS
SOUTH-CENTRAL TEXAS, ESPECIALLY SOUTHERN PORTIONS. EMILY MOVES
FURTHER WEST INTO MEXICO MAINTAINING AT LEAST SLIGHT CHANCE POPS
FOR FRIDAY AS MOISTURE REMAINS. OVER THE WEEKEND, TEMPERATURES
WILL SHOW A SLIGHTLY LARGER TEMPERATURE RANGE THAN GUIDANCE
INDICATES BASED ON PERSISTENCE, THEN LATER PERIODS LOOK
REASONABLE, ALTHOUGH DAYTIME TEMPERATURES SHOULD BE SLIGHTLY COOLER
WEDNESDAY AND THURSDAY DUE CLOUDS AND RAIN FROM EMILY.

EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH IN EFFECT FROM 7 AM UNTIL 7 PM CDT SATURDAY
      FOR THE FOLLOWING COUNTIES...ATASCOSA...BANDERA...
      BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE
      WITT...FAYETTE...FRIO...GILLESPIE...GONZALES...GUADALUPE...
      HAYS...KARNES...KENDALL...KERR...LAVACA...LEE...LLANO...
      MEDINA...TRAVIS...WILLIAMSON...AND WILSON.
Hazardous weather outlook, Jul 16, 8:34 AM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
834 AM CDT SAT JUL 16 2005

TXZ171>173-183>194-202>209-217>225-228-171100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
834 AM CDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM THIS EVENING FOR
THE EASTERN HALF OF SOUTH CENTRAL TEXAS. A BROAD UPPER LEVEL
DISTURBANCE WILL INTERACT WITH ABUNDANT TROPICAL MOISTURE TO PRODUCE
A THREAT OF HEAVY RAINS FOR MUCH OF TODAY ACROSS MAINLY CENTRAL AND
EASTERN PARTS OF SOUTH CENTRAL TEXAS. THIS PATTERN WILL LIKELY
SUPPORT THE CONTINUED CHANCE OF RAIN INTO SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE FROM A NEARLY
STATIONARY UPPER LEVEL DISTURBANCE OVER TEXAS. THE RAIN CHANCES WILL
DECREASE GRADUALLY THROUGH TUESDAY AS HIGH PRESSURE BUILDS OVER THE
AREA. THE EFFECTS OF HURRICANE EMILY ARE EXPECTED TO SUPPORT DRIER
CONDITIONS OVER SOUTH CENTRAL TEXAS WEDNESDAY AS EMILY TAKES AIM FOR
NORTHERN MEXICO. HOWEVER...ANY NORTHWARD ADJUSTMENTS TO THIS FORECAST
COULD HAVE A SUBSTANTIAL IMPACT ON SOUTH CENTRAL TEXAS WEATHER WITH
HEAVY RAINS...STRONG WINDS...AND TORNADOES POSSIBLE. SOME MOISTURE
FROM EMILY COULD SPREAD INTO SOUTH CENTRAL TEXAS LATE NEXT WEEK ONCE
LANDFALL HAS OCCURRED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:21 PM CDTFlash Flood WarningEWXVal Verde3 hr
Jul 16, 3:48 PM CDTFlash Flood WarningEWXEdwards, Real3 hr
Jul 16, 6:13 PM CDTFlash Flood WarningEWXVal Verde62 min
Jul 16, 6:32 PM CDTFlash Flood WarningEWXBandera, Gillespie, Kerr3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.